January 27, 2005
Complications, Pills for Diabetes
Question from Amesbury, Massachussetts, USA:
I have type 2, only officially diagnosed in August 2004 (at least in my mind the doctor had never made it clear to me), but when I look over my old laboratory results, I think it’s more since 1996. I have had times, over that period, when fasting sugars are high and times when they are normal; the same with my A1c tests. In August 2004, I bought a new glucose meter. The test showed a fasting level of 214 mg/dl [11.9 mmol/L] and my A1c was 8.7. The doctor put me on metformin starting at 500 mg and eventually going up to 2500 mg. Around October, I went on.4mg of Avandia. By the way, I am white male of Swedish heritage, 6 feet, 3 inches. In August 2004, I weighed 276 pounds. Now, my weight is 228 pounds. I am watching my diet closely, no sugar, no potatoes (it makes me spike), and no simple carbohydrates.
As of December 23, I stopped taking metformin. As of January 7, I stopped taking Avandia. I think either one or both of these drugs was giving me significant side effects. As of right now, my fasting blood sugars are in the mid 90s mg/dl [5.0 to 5.0 mmol/L]. One and a half hours after meals, my blood sugars are generally between 115 and 140 mg/dl [6.4 and 7.8 mmol/L]. Two hours after meals, I was between 110 and 130 mg/dl [6.1 and 7.2 mmol/L]. Before lunch, dinner and bed, my blood sugars have been between 90 and 105 mg/dl [5.0 and 5.8 mmol/L]. I have been walking between one and a half and two miles per day five to seven days a week. My last blood work was in December 2004, when I was still on the medications. At that time, my fasting sugar was 105 mg/dl [5.8 mmol/L] and my A1c was 6.2. I think they will be lower now.
My goals are to get down to 195 to 200 pounds and hopefully get an A1c in the 5s without medication. It’s okay if I don’t meet this but, I have to have a goal.
Within two weeks of starting to control my diet and going on medication, I started to have significant body reactions. I don’t know if it’s a reaction to lowering and stabilizing sugar levels or side effects of the medications or both. I have always had sensitivity to medications and sensitive skin.
I have several questions:
Side effects of medications. I have read all the normal ones. What are the obscure ones that don’t happen very often? I have pain in my feet, especially when standing; tingling in my shins and thighs; and foot and shin are cramps (more at night). Can these be medication related?
Can the things in question 1 be effects of lowering sugar levels and will they go away? I never had any of these until I started to control all this.
Having read a lot of information on type 2, I assume that, at some point, good control from diet and exercise will not be enough. If that’s true, would it make any sense to start low dose insulin before it is necessary to help save the body? Would there be any side effects to doing this other than having to be careful to not let sugar levels go to low?
I am confused about the reference to side effects. In question 1, you indicate that you may have side effects to medications, but in the second paragraph of your correspondence you indicate you have stopped metformin and Avandia. If this is the case, it would be very unlikely that any symptoms that persist would be a result of the medications you are no longer taking. It is possible you could have some symptoms from diabetic neuropathy. Of all the microvascular complications, this is the hardest problem to prevent. Risk of involvement is related to duration and amplitude of glucose elevation over that time. Even though it is well controlled now, early exposure could have raised this as a possibility. It is not uncommon to diagnose neuropathy at the time the diabetes is diagnosed since, in some people, there is a long delay in the diagnosis of type 2 diabetes. For the most part, neuropathy symptoms respond to glucose control. You would have thought the symptoms would be better with good control. It raises the question as to whether the control is really better off these medications. If not, there is no advantage to being off the medications.
As you ask in your third question, it is true that the natural history of type 2 diabetes does indicate that individuals originally controlled on diet or minimal medications will have an increase in the amount of medication required to keep them in good control. The current state of knowledge would suggest that glucose control is the single most important thing. Additional studies will help us to determine if other risks, such as cardiovascular risks, are better treated by one drug over another. Preservation of islet function with insulin therapy over another oral agent is not clear. Your physician may be able to help you with your symptoms. For instance, if the pain and tingling in your feet continue, you may want to get an EMG to help characterize whether the pain is from diabetic neuropathy or not.